Log in
Kidney Disease
2,327 members1,069 posts

Update on statins

So my PCP asked about putting me on statins. Thank-you all for your help. I told her as long as they didn't work against my kidneys. She started me on Atorvastatin 10 mg per day. I've been taking it for about 10 days now but I don't know if I can handle it. I am sleepy all the time and my muscles hurt nonstop. Does anyone else have this and if so, does it stop or should I get off after talking to my doc? Are there other stations I should research? Thanks!

31 Replies
oldestnewest

In my previous post about the Atorvastatin, I mentioned that I took it at night (bedtime) so I avoid the problem you're dealing with. I wake up and feel great and the Atorvastatin is doing its job. Good luck

3 likes
Reply

I am fine with artovastatin and been taking it for a year or so with no problems but my brother who is also on it had the same problem as you with aches and tiredness. The doctor tried him on a different statin and he is fine with that one so my advice would be to go see your doctor and see if they can give you a different statin.

3 likes
Reply

I agree with Rabbit,

If you continue to feel poorly on this statin, speak to your doctor. Right now you are on the lowest dose and your body may still be acclimating to the drug.

Atorvastatin and Creator are the most widely prescribed statins, but are not for everyone.

I am statin allergic based on reactions which appeared on a base dose of both drugs, the Creator given first; yet my brother has had no isdue with any statin.

Like Mr._Kidney, I was directed to take this before bed.

When in doubt, speak to your doctor as there is no reason for you to feel unwell with pain.

Let me know the outcome!

3 likes
Reply

I started taking it at night and there seems to be less pain. We'll see how it goes for another week or so.

2 likes
Reply

I am using a new device..bear with me.

Crestor.

Reply

I was on atorvastatin for years and was noticing joint and muscle pain. A year ago my primary physician suggested i switch to a different statin to see if i could avoid the side effect. I switched to rosuvastatin which is Crestor. There are different types of statins that work differently. Crestor did a great job on my cholesterol numbers and the joint pain seemed less. But since i have been on it my GFR has gone down and my protein leakage has gone up. After my last labs in April I did some research and saw studies indicating that of all the statins, rosuvastatin has the highest amount of protein leakage. Protein leakage is one of the factors used in calculating GFR. I am now on a break from rosuvastatin and will get a follow up lab in a few weeks to see if GFR improves without the Crestor. If it does then i will probably switch back to atorvastatin and put up with a little bit of joint pain. My nephrologist didnt tell me told that Crestor is associated with increased protein leakage and he was wondering why it was increasing so much over the past year. Seems like a lot of doctors dont read much about drug side effects.

If your negative symptoms while on atorvastatin dont lessen after you have time to acclimate to it you might ask to try some other statins. But beware of the rosuvastatin.

Best of luck!

2 likes
Reply

Hi Chucka,

Thanks for sharing. I can relate to your feelings and agree that not every statin is for everyone; many factors must be considered before taking a specific drug.

I was initially given rosuvastatin for slightly elevated cholesterol by my then, endocrinologist, who was treating me for Hashimotos hypo thyroidism.

At the time I was also identified as spilling protein which came as a surprise to both of us.

Knowing my case, it was my pharmacist who initially made me aware of the fact that protein spilling is a side effect of rouvastatin - my doctor dismissed it as "rubbish".

After my kidney biopsy six months later, I insisted that another statin be initiated. I had worsening muscular back pain from the Atrouvastatin and other side effects. Both were at base dose.

After 8 months of suffering, he agreed to stop the Atrouvastatin temporarily and resume Rouvastatin in 6 weeks.

I found the side effects of both medications on Drugs.com and discovered that my pharmacist was correct.

My PCP had retired during that period and a month later I saw his replacement; I was found to have severe muscular swelling on one side of my back and yes, she was willing to work with me - took a look at my print out from Drugs.com and did her own continued homework.

I was allergic to both.

My protein spilling is from my kidney disorder, but even weighing the benefits vs non, why take a drug which can exacerbate symptoms?

Today I am off statin drugs and doing well with alternative therapies recommended by my PCP and approved by my nephrologist. As long as the normal continues, so will we, with Zetia as a possible alternative.

So again, thank you for the reinforcement and your insight which is most beneficial to the community.

Please let me know how you are doing.

B..

1 like
Reply

Glad you finally were able to diagnose the allergy. I admire your persistence in getting to the bottom of it. Great self advocacy!

Reply

Not easy and one day at a time.

If this ceases to work, we'll find another solution.

Diet is also key.

Thanks for responding.

Feel good!

1 like
Reply

Thanks for so much helpful info. I will keep it in my notes.

Reply

oops I am onrosyvastatin this is day two for me , I have tried Two different ones before and had an allergic reaction with them so now uneasy about it Atorvastin was one that I was allergic too

1 like
Reply

Ur right many of them do not know side affects or fail to inform. Earlier days concept of family docs was grt, but then came specialisation and super specialisation, then thinks just changed!

Reply

Which is why it is crucial for anyone with a chronic illness, especially one like CKD to become a self-advocate. Put together a Care Team of professionals that will provide you with their best advice and then accept your decision on final treatment. However, it is incumbent on the patient to learn all they can to be able to make an informed decision when confronted with their options.

1 like
Reply

Thanks for the info. Have you gotten your new labs yet? Hoping for the best for you!

Reply

Thanks for the support. Dont have the results yet. Just did the labs two days ago. Fingers crossed!

Reply

I would consult your doctor. The muscle pain can be directly related to atorvastatin. In that case, it could effect your kidneys. Your doctor can always switch you to another one.

1 like
Reply

I usually ask my physicians about any new medication they recommend. However, I never allow them to call an initial script into my pharmacy. I take the script and research the medication on drugs.com and do other research before I take the script in and have it filled. I look at all of the possible side effects and initially don't differentiate between frequent and low-risk possibilities. I take no chances with any medication that could harm any health issue, but especially CKD. Most physicians seem to shrug off the slight risk possibilities but since it's my health, I don't take anything for granted.

3 likes
Reply

Drugs.com is helpful thnks

1 like
Reply

That is so true. I always ask after I check drugs.com and they will tell me that it's nothing to worry about. I have just started to asking them to speak to my nephrologist and am encouraged that they agree to do that.

1 like
Reply

A consultant told me never to take statins again due to them causing my muscles to break down and severe pain. I have CKD 26% GFR and have had no muscle pains since stopping statins.

1 like
Reply

Pl check up for other causes for pain, potassium , vit B12 Def etc. Was under impression statins have been stopped in Ur country. I was on statins stopped it 3 months back, today went for lab tests let's see. Statins r to be taken at ni time.

1 like
Reply

U may SPK with Ur doc about reducing dosage, number of days can also b reduced. My doc's did it here.

1 like
Reply

How did your labs turn out? Did being of staying help?

Reply

My Doctor prescribed Zetia (ezetimibe generic) for cholesterol lowering medicine, instead of a statin. It works fine for me. That might be an option? Has anyone on site had experience with Zetia?

3 likes
Reply

I'll check in to it. Thanks!

2 likes
Reply

Just learnt frm u

Thnks for input

Reply

Never heard of it before. Will check it out. Thank you!

Reply

It is going to be my alternative to my present regimen.

1 like
Reply

When I first started taking Zetia, it was costly. I am glad the generic ezetimibe came out. I have taken Zetia/ezetimibe for 3 years with no side effects. It works differently than statins. It may not be for everyone.

1 like
Reply

That's what the endocrinologist told me when I was seeing him and pushing the statin.

Claimed it didn't work as well, but my thoughts are that each medication works differently on each patient. If it does the job, that's what we are looking for.

Reply

I use Pravastatin and have had no side effects whatsoever. I know this isn’t the answer you were looking for but it does show that there are many to try. Good luck 😉

Reply

You may also like...